Viewing 8 posts - 1 through 8 (of 8 total)
  • Author
    Posts
  • Anonymous
      Post count: 93172

      Nancy,
      I’ve been on PTU (propothyrouricil (sp)) since Feb. 14th. Some of the side affects I’ve heard about but haven’t experienced are low WBC and possible effects on the liver. As I don’t consider RAI an option at this time, which my endo brought up on a visit, I’ll continue on this therapy and check out others. I can say, that this has for the most part alleviated all my symptoms with regulation. The endo also had me on Lopressor for about 1 month, since I had tremors and heart palpitations.

      I wish you the best of luck in dealing with GD.
      Lynn

      Anonymous
        Post count: 93172

        I was on anti-thyroid drugs (Tapazole) for about 2 years.

        The way the drugs work is that they interfere with your thyroid’s ability to produce thyroid hormone, either by blocking the thyroid from absorbing iodine, or by blocking the process where the thyroid converts the iodine into thyroid hormone.

        I think the way you might react to the drugs probably varies by the dose you take, and how hyper you are to begin with. For me, my initial dose was too high — I went hypo almost immediately, and felt awful (with typical hypo symptoms — weight gain, exhaustion, etc.) I think there are probably a lot of people who get the right dose from the start, and are fine — feel a lot better than they did when hyper.

        My advice to you would be:

        1. Expect that everything will go well

        2. Watch what you eat for at least the first few weeks. After being hyper, where it’s real easy to lose/maintain weight, you may find yourself gaining weight if you continue to eat the same way you did when you were hyper. Don’t starve yourself, but try to avoid too much junk/empty calories. Monitor your weight, because it’s probably easier not to gain the weight in the first place than it is to lose it afterwards.

        3. Make sure that you’re scheduled for follow-up blood work fairly quickly (not more than 6 weeks) and regularly, until your levels are stabilized.

        4. If you start to feel bad (hypo), call your doctor and let him/her know. I had the best luck when I gave specific examples of how bad I felt, for example “last week I was in bed asleep by 7:30 on 3 different nights” or “every afternoon I have to go to my car and take a nap” works better than “I’m tired all the time”

        5. Even though you say you’re not too concerned about obscure side-effects, you should know that if you experience a bad sore throat, with or without a fever, you should let your doctor know immediatly. There’s a relatively rare side effect called agranulocytosis that could occur. Your doctor might want to do some blood tests if you have a bad sore throat.

        Anonymous
          Post count: 93172

          What I would like to know is what kind of doctor doesn’t want their patient to be informed as to what kind of meds they are going to be taking and what the possible side affects are.

          I have been on PTU (propilthyouricil, say that 3 times fast ;-) ) for my Graves. I was on it for 2 years the first time around, and have been on it since Dec 99 when I went out of remission. I’ve had very few problesm with side affects, but both my doctor AND pharmacist made sure I was fully informed as to what I was getting into. I also knew what was going to happen ahead of time as I did a web search on Graves’a nad read the “Your Thyroid: a home reference”. A fully informed patient going into treatment is a patient who is ready to fight his/her disease and has a much better chance of success than someone who has been kept in the dark.

          Anonymous
            Post count: 93172

            I have just recently been diagnosed with GD, though I realize now that my symptoms started 2 years ago. I am to start on ATD tomorrow. My doctor prefers that I not know the side effects of the medication. (I don’t even know what it’s called yet). She doesn’t even want me to read the info. the pharmacist attaches to the medication or look up anything on the Internet. I noticed a lot of people talking about RAI, does anyone have experience with ATD? I’m really not worried about obscure reactions, I mainly want to know if I will feel physically different (i.e., tired, weight gain, etc.). I lost weight 2 years ago and have since gained it back plus more. I’d appreciate any “beginning” info.

            Anonymous
              Post count: 93172

              Thank you, FancyFace. I also plan to go the ATD route before trying RAI. Hopefully this will cause the GD to go into remission. I’ve got my fingers crossed but it’s good to know I have other choices!

              Anonymous
                Post count: 93172

                I totally agree with you, JeanC. Maybe my doctor thinks I would be bugging her too much, acting like a hypochondriac (which I’m not) if I educated myself about the side-effects. I just prefer to be a well-informed patient, too. When she first told me that I was hyper (before she knew it was GD), I looked up everything I could find on the internet (a lot of repetitive info.). When she told me I was GD, I did the same thing. I picked up my medicine last night and I definitely read the information sheet attached! So far, the only “side-effect” is a horrible ringing in my ears that seems to go away after a couple hours. Personally, I think the internet has been a God-send and has helped me know the direction my doctor is going before she tells me (I hope that makes sense). Thanks again.

                Anonymous
                  Post count: 93172

                  Is long term useage of anti-thyroid drugs dangerous?
                  I am wondering because I just read an article that said most people with Graves’ Disease will go hypothyroid eventually on their own without RAI or surgery.
                  I am on ATDs and wondering if it’s possible to just stay on a small doseage if my thyroid is going to become hypo eventually anyways.

                  Anonymous
                    Post count: 93172

                    I am no physician – just another woman with Graves

                    I’ve read everything I can get my hands on, and have decided for myself that I am willing to stay on ATDs as long as my body will tolerate them with no ill effects. So far, so good, after about 1.5 years. I believe that since my thyroid will probably burn itself out in a few years, why hurry the process, as long as the ATDs are working for me. I’ve explained my position to my endo, and she’s accepted it.

                    I do understand that some people’s bodies do not respond well (or at all) to the ATDs – and so they must consider the other options.

                  Viewing 8 posts - 1 through 8 (of 8 total)
                  • You must be logged in to reply to this topic.